Let's look at pharmacology and fluid balance.
Now, we've spend some time in IVs but I want you to think about diuretics.
Lasix is the most potent. Lasix is the most potent.
This is the diuretic that we can give to patients
who have struggling kidneys but it also drops potassium.
Remember, low potassium for any reason can put a patient at increased risk for dig toxicity.
I'm gonna say that again just so you get it.
Low potassium, for any reason, puts a patient at increased risk for dig toxicity.
So watch for that in a test question.
They make a match with a really indirect manner to see if you recognize
if the patient's potassium is off that they could be having trouble with dig toxicity.
The duiretics might be first line for hypertensive treatment.
Usually not something like lasix. It would be more of a choice of like a thiazide diuretic.
Any fluid volume shift, diuresis, thoracentesis, puts a patient at risk for circulatory collapse.
Let me tell you how that might show up on a question.
We're on the diuretics page but anyone who has a diuresis, an -esis,
that means I'm causing fluid volume shifting.
If I give you a diuretic, that causes diuresis.
So I have fluid dumping into the intravascular space and being peed out of the body.
Thoracentesis is drawing fluid, right? Out of my chest cavity.
If I can have a paracentesis, it's drawing fluid off my abdominal cavity.
Why are we spending so much time on -esis?
Because this is an easy test question for you to recognize.
Whenever we have an -esis with the patient, we know they're at risk for circulatory collapse.
Check their blood pressure.
Okay, that's what you're watching for. Check their blood pressure.
Know that the fluid volume shifting
will also put them at risk for severe orthostatic hypotension and falls.
So write yourself a note that says circulatory collapse but check patient's blood pressure.
Usually after diuretics, we wanna check for potassium
but you can check for the blood pressure quick and first and see that in the less invasive way.
Now, potassium-sparing diuretics with ACE inhibitors may equal problems. Why?
Potassium-sparing diuretics, you're going to have a higher potassium.
One of the 3 side effects of ACE inhibitors is E, elevated potassium.
Don't put those 2 together in textbook world.
Real life, an educated physician may have a different opinion
but we're saying, in textbook world, you don't wanna put 2 medications
that have the same side effect together.
Remember this question.
You're taking care of a patient on a medical floor who's receiving furosemide.
So they're getting that daily, which of the following is most important nursing action?
Okay, so after you're giving this med, what's the most important nursing action?
Now, when you looked at these before, these are 4 assessments, right?
Blood pressure, daily weight, heart rate, intake, and output.
All of these are appropriate and all could be correct
but since you know now that any time someone has an -esis,
you're really worried about circulatory collapse.
You look at these 4 answers but one that is the most critical looks like A, right?
A is the correct answer. That's the most important nursing action.
Now, B, C, and D are also appropriate
but the one that keeps this particular patient in this particular setting, the safest is A.